[Skip to Content]
[Skip to Content Landing]
Views 122
Citations 0
Ophthalmic Images
August 9, 2018

Punctate Retinal Pigment Epitheliopathy and Choroidopathy After Radiotherapy With Chemotherapy

Author Affiliations
  • 1Department of Ophthalmology, Tokyo Medical University, Tokyo, Japan
JAMA Ophthalmol. 2018;136(8):e181754. doi:10.1001/jamaophthalmol.2018.1754

A woman in her mid-50s was admitted for treatment of squamous cell carcinoma in the right maxillary sinus (T4a, N0 to M0, stage IVA). Findings of an ocular fundus evaluation conducted before external beam radiation therapy were unremarkable (Figure, A). The patient had no medical history of diabetes, hypertension, or systemic vascular disease. As chemotherapy, a single 240-mg dose of cisplatin was infused intra-arterially. On the next day, external beam radiation therapy was administered using a 4-megavolt x-ray produced by a linear accelerator. The daily fraction size was 2 Gy, which was delivered 5 days per week for 6 weeks (30 fractions), with a total dose of 60 Gy. Fundus examination conducted 2 months after completion of radiotherapy revealed widespread punctate pigment abnormalities consistent with radiation-related retinal pigment epitheliopathy (Figure, B). The patient’s visual acuity deteriorated to no light perception.

×